MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Catalog Number BMK6F95M
Medical Device Problem Codes Break (1069); Device Damaged Prior to Use (2284); Out-Of-Box Failure (2311)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 10/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a medical procedure, a benchmark 6f 071 delivery catheter (benchmark) was difficult to remove from its plastic packaging.The physician attempted to remove the benchmark very carefully from its packaging, however the benchmark became stuck, consequently the tip of the benchmark broke off approximately nine centimeter from the tip.The damage to the benchmark occurred prior to use and therefore, the benchmark was not used in the procedure.The procedure was completed using a new benchmark.
 
Additional Manufacturer Narrative
Results: the benchmark 6f 071 delivery catheter (benchmark) was ovalized approximately 95.0 cm from the hub and fractured approximately 96.0 cm from the hub.The distal fractured segment remained on the packaging mandrel.The benchmark was kinked in multiple locations throughout its length.Conclusions: evaluation of the returned device revealed the distal tip of the benchmark was fractured, and the distal fractured segment remained on the packaging mandrel.If the packaging card is folded or bent, or the benchmark packaging is otherwise improperly handled during transit or storage, the catheter shaft may shift distally along the packaging mandrel and slip underneath the packaging tape that secures the packaging mandrel to the packaging card.If the catheter shaft slips underneath the packaging tape, difficulty may be experienced when attempting to withdraw the benchmark, and the distal shaft may ovalize and fracture.Further evaluation revealed the benchmark was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7046536
Report Number3005168196-2017-02048
Device Sequence Number11271932
Product Code DQY
UDI-Device Identifier00814548014166
UDI-Public00814548014166
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 10/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2020
Device Catalogue NumberBMK6F95M
Device Lot NumberF77425
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2017
Initial Date Received by Manufacturer 10/25/2017
Supplement Date Received by Manufacturer12/05/2017
Initial Report FDA Received Date11/20/2017
Supplement Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR